Dailey- Pharm Homework 3 Diuretics
NUR 2034 Homework 3: Diuretics Case Study
Lauren Dailey BSN, RN
University of Pittsburgh School of Nursing
February 22, 2019
Ms. Swanson has a very precarious medical history. She presented with chronic/congestive heart failure (CHF) that has been complicated not only by chronic renal disease but type 2 diabetes mellitus as well. Although she has maintained a low-sodium diet for 10 years, she continues to have CHF exacerbations requiring hospitalizations.
Upon admission, she was alert and oriented. However, she presented with elevated respirations, pulse rate and blood pressure, all implying she was in a state of fluid overload.
In addition, she had plus three pitting edema in the hands and feet and she weighed in at 143 pounds at only 5 foot 3 inches tall. She was found to have rhonchi in the bases of both lungs, indicating excess fluid in the main airways as well as an extra S3 heart sound auscultated, indicating excess fluid backing up and overloading the heart. She was having shortness of breath while performing mildly exerting tasks and she presented with scant amounts of dark-colored urine for multiple days.
Her lab work indicated that she was intravascularly dry and was retaining sodium due to the perceived volume depletion that is associated with CHF. She was third spacing most of the excess fluid due to the increased venous pressure and then hydrostatic pressure from the poor cardiac output associated with CHF. All of these symptoms, in addition to her elevated BUN and creatinine levels, indicate that her kidney disease is advanced and the glomerulus is not functioning properly.
Ms. Swanson would be considered stage C on the American College of Cardiology (ACC)/American Heart Association (AHA) stages of heart failure and class three on the New York Heart Association (NYHA) classification for heart failure (Adebayo, Olunuga, Durodola, & Ogah, 2017).
To combat Ms. Swanson’s symptoms of fluid volume overload and decreased heart function, she was started on 20mg of Furosemide by intravenous push, twice a day, as well as 0.25mg of oral Digoxin, once per day. Loop diuretics, such as Furosemide, are considered to be the front-line therapy in heart failure patients for acute relief of peripheral edema and fluid overload in the lungs. After the second dose of Furosemide and one dose of Digoxin, Ms. Swanson’s vital signs and lab work had mostly normalized and she had lost 6.6 pounds with a net output of 1,500cc in 24 hours. This rapid loss of fluid did cause some dizziness when she first stood up. Her lung sounds had improved to crackles, indicating there was only fluid in the smaller airways now. She was able to ambulate without shortness of breath, the extra S3 heart sound had disappeared, and her edema had lessened to only plus one in the hands and feet.
Ms. Swanson seemed to be improving. However, there were a few important symptoms and labs that must be addressed. Due to Ms. Swanson’s poor kidney function as well as her near hypokalemic state, with a potassium level of 3.5, her serum Digoxin levels were increasing to toxic levels and causing her symptoms of nausea and loss of appetite. Also due to her poor kidney function and competition with Digoxin for renal elimination, her serum Furosemide levels had increased. This further predisposed Ms. Swanson to digitalis toxicity from the increased wasting of potassium.
Ms. Swanson was also experiencing ototoxicity, which was manifested as tinnitus, or the ringing in the ears that she was complaining of after the second dose of Furosemide. This adverse effect of Furosemide is associated with its rate of administration but the chances of it occurring also increase in patients who have renal disease. With Ms. Swanson, she not only has chronic renal failure but she was also placed on Digoxin, which competes with Furosemide for renal elimination and therefore, increases the serum concentrations of both medications. These increased serum drug levels put Ms. Swanson at increased risk for both digitalis toxicity and the adverse affects of Furosemide.
First, I would further assess Ms. Swanson by asking her if she was experiencing any yellow/green halos around visual images. I would also continue to monitor for any arrhythmias that may present since she is already experiencing nausea and anorexia due to digitalis toxicity. I would determine if she is taking any medication or insulin for her diabetes. Insulin can drive potassium into the cells and further reduce the serum potassium levels, increasing the chances of digitalis toxicity. If she does take insulin, I would hold the dose until her potassium level has been corrected.
Next, I would consider reducing the maintenance dose of Digoxin by half (to 0.125mg PO daily) to account for her poor renal clearance and monitor for continued adverse effects. Her potassium levels would need to be replaced in order to restore the function of the sodium/potassium/ATPase pump and close the voltage-gated calcium channel. This is the most effective treatment for her symptoms her digitalis toxicity. However, her potassium levels must be continually monitored to insure that she does not become hyperkalemic since this could also induce an arrhythmia.
After considering reducing the Digoxin dose, I would most likely switch to her to Digitoxin instead since Digoxin relies on 90% renal excretion. Digitoxin is metabolized by the liver and relies on biliary excretion instead of renal excretion. This would make Digitoxin a more suitable treatment than Digoxin since Ms. Swanson has heart failure complicated with chronic renal disease. Digitoxin also would not compete with Furosemide for renal excretion so this would also decrease Ms. Swanson’s long-term risks of ototoxicity as well as digitalis toxicity.
I would switch Ms. Swanson’s Furosemide to intravenous piggyback instead of intravenous push to decrease the rate of administration since the ototoxicity associated with loop diuretics is associated with the rate of their administration.
Ms. Swanson should be told to report any further symptoms of nausea, vomiting, decreased appetite, palpitations, weakness/tiredness, muscle pains, or yellow/green halos around her visual field immediately. She should be taught to eat foods that are rich in potassium such as bananas, broccoli, oranges, meat, fish, squash, peaches, prunes, and soy products to decrease her risk of digitalis toxicity.
She should continue to follow a low sodium diet and check her weight daily once she leaves the hospital. If she is experiencing a three to five pound weight gain per week, she should notify her provider immediately. She should be told to change positions slowly since her medications put her at increased risk for orthostatic hypotension. (Hoyt & Bowling, 2001). Finally, Ms. Swanson should be instructed to report any ringing in the ears to her provider immediately.
Although Digitoxin is excreted through the liver instead of the kidneys, it still has a very similar toxicity profile to Digoxin. It also has a much longer half-life than Digoxin and therefore, the toxic effects may last much longer. Due to this, Ms. Swanson’s serum potassium and Digitoxin levels must be monitored very closely especially when taken in combination with Furosemide. If she takes insulin to treat her diabetes, care providers must be aware of her potassium level before administering it since it could further decrease the potassium level. While in the hospital, Ms. Swanson should be attached to a continuous electrocardiogram monitor and care providers should be alert for the presentation of any new arrhythmias. They should also continue to monitor for a heart rate below 60 and withhold administration of Digitoxin if this occurs. Her blood pressure and respiratory rate should also be assessed at least once an hour and with any dizziness upon standing.
Furosemide inhibits the reabsorption of calcium and magnesium so these levels should be frequently checked and replaced as needed. Her BUN and creatinine levels should also be monitored to ensure they are not rising. The amount and color of her urine should be assessed each hour. She should be weighed daily and assessments of her heart, lungs, and peripheral edema should be completed at least every 12 hours with medication administration. Finally, she should be assisted with all ambulation since she is at higher risk for orthostatic hypotension.
Adebayo, S. O., Olunuga, T. O., Durodola, A., & Ogah, O. S. (2017). Heart failure: Definition, classification, and pathophysiology- A mini-review. Nigerian Journal of Cardiology 14(1). Retrieved from D. E., Armstrong, E. J., & Armstrong, A. W. (2017). Principles of cardiovascular pharmacology. Principles of pharmacology: The pathophysiologic basis of drug therapy (4th ed.) (pp. 335-496). Philadelphia: Wolters Kluwer Health.
Hoyt, R. E., & Bowling, L. E. (2001). Reducing readmissions for congestive heart failure. Amerian Family Physician 63(8). Retrieved from